Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO

July 27, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2000, 4:19 PM MDT for Weld County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 2000, 4:19 PM MDT (22:19 UTC)
Expired
Jul 27, 2000, 5:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS55 KBOU 272219
SVRDEN
COC123-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF KEOTA...OR ABOUT 33 MILES
  NORTHEAST OF GREELEY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KEOTA.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4073 10436 4061 10429 4052 10416 4055 10386
          4072 10384 4083 10404 4085 10418 4083 10430

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM MDT, 1 hour 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT THU JUL 27 2000

MOISTURE DID NOT SCOUR OUT AS MUCH AS THOUGHT YESTERDAY...SO
CONVECTION HAS BEEN MORE WIDESPREAD THAN ANTICIPATED TODAY.  LAPS
ANALYSIS SHOWS CAPES AROUND 4000 J/KG OVER PHILLIPS AND SEDGWICK
COUNTIES...BUT SOME CIN TOO.  EXPECT OUTFLOW BOUNDARIES FROM FRONT
RANGE CONVECTION AND/OR CONVECTIVE INITIATION OVER LOGAN/WASHINGTON
COUNTIES TO MOVE EAST AND EVENTUALLY TAP INSTABILITY AND SPARK A COUPLE
BIG STORMS IN THE NORTHEAST CORNER.

ON FRIDAY...A WEAK SURGE MOVES INTO THE CENTRAL PLAINS AND THIS
SHOULD HELP PUSH A LITTLE MORE LOW LEVEL MOISTURE BACK TOWARD THE
FRONT RANGE.  WILL HAVE SLIGHTLY HIGHER POPS WITH EAST/NORTHEAST LOW
LEVEL FLOW...HIGHER P.W. VALUES...AND STILL ENOUGH INSTABILITY TO
BREAK CAP.  WIND SHEAR STILL WEAK...SO PULSE TYPE SEVERE STORMS WITH
LOCALLY HEAVY RAIN WILL BE THE BIGGEST THREAT.  PRETTY MUCH THE SAME
SCENARIO FOR SATURDAY BUT INSTABILITY EXPECTED TO BE A LITTLE LOWER
SO ONLY 20% POPS FOR THE MOST PART.

IN THE EXTENDED...UPPER TROF WILL DIG SOUTHWESTWARD ACROSS THE
MIDWEST AND LOWER OHIO VALLEY AS UPPER RIDGE AMPLIFIES INTO THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS.  THIS WILL RESULT IN
NORTH/NORTHEASTERLY UPPER LEVEL FLOW WHICH IS USUALLY FAIRLY
STABLE.  HOWEVER...MRF KEEPS ABUNDANT LOW LEVEL MOISTURE ALONG THE
FRONT RANGE SO WILL HAVE TO CONTINUE A CHANCE OF STORMS MAINLY IN
THE MOUNTAINS AND NEARBY ADJACENT PLAINS.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Jul 27, 1:07 PM MDT, 3 hours 12 minutes before
COZ030-032>050-272200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
110 PM MDT THU JULY 27 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  MID LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING WILL
LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS.  THE ATMOSPHERE NEAR THE SURFACE IS
SOMEWHAT MORE MOIST NEAR THE SURFACE THAN YESTERDAY...AND SOME
RAINFALL WILL REACH THE GROUND.  BUT THE PRIMARY THREAT FROM THE
THUNDERSTORMS OVER THE HIGH COUNTRY WILL BE WIND GUSTS WHICH COULD
REACH 50 MPH.  FURTHER EAST IN THE PLAINS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 4 PM.  SOME STORMS IN THE FAR NORTHEAST OF
THE STATE CORNER MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON.

46
Special weather statement, Jul 27, 3:04 PM MDT, 1 hour 15 minutes before
COZ030-032>050-272200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT THU JULY 27 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  MID LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING HAS
LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS.  THE ATMOSPHERE NEAR THE SURFACE IS
SOMEWHAT MORE MOIST NEAR THE SURFACE THAN YESTERDAY...AND SOME
RAINFALL WILL REACH THE GROUND.  BUT THE PRIMARY THREAT FROM THE
THUNDERSTORMS OVER THE HIGH COUNTRY WILL BE WIND GUSTS WHICH COULD
REACH 50 MPH.  FURTHER EAST IN THE NORTHEAST PLAINS...THUNDERSTORMS
ARE EXPECTED TO DEVELOP AFTER 4 PM.  SOME OF THESE COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS ESPECIALLY IN NORTHEAST
WELD...LOGAN...MORGAN...PHILLIPS...SEDGWICK AND WASHINGTON COUNTIES.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING
OVER THE NORTHEASTERN PLAINS.

KLEYLA

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.